TUESDAY, April 3 (HealthDay News) -- People taking antibiotics called fluoroquinolones may be at a small risk of an eye condition called retinal detachment, a new study suggests.
These commonly prescribed antibiotics, used to fight a variety of bacterial infections, have been linked to other eye problems, including corneal perforations, optic neuropathy and retinal hemorrhages. But this is the first study that has linked them to retinal detachment, a serious medical emergency that may lead to blindness, the Canadian researchers said.
"These are powerful antibiotics, so they should only be used in patients who really need them, as many studies show they are inappropriately prescribed," said lead researcher Dr. Mahyar Etminan, an assistant professor of medicine at the Child and Family Research Institute of British Columbia in Vancouver.
"Patients who experience floaters or flashes of light in their visual field while taking these drugs should see an ophthalmologist to prevent possible retinal detachment," he added.
"Since this condition is serious and may lead to severe loss of visual acuity or even blindness, patients taking these drugs should be familiar with these signs," he said.
The report was published in the April 4 issue of the Journal of the American Medical Association.
For the study, Etminan's team analyzed records of almost 1 million patients who saw an ophthalmologist between January 2000 and December 2007.
Among these patients, more than 4,300 had a retinal detachment. The researchers paired each of these patients with 10 individuals who did not have the condition.
The investigators found that those suffering a retinal detachment were more likely to be near-sighted, have diabetes or have had cataract surgery.
In addition, 3.3 percent of those with a retinal detachment were taking fluoroquinolones, compared with 0.6 perc
All rights reserved